Kentucky, 2006

Hail in Kentucky, June 20, 2006

June 20, 2006 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 20, 3:00 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 20, 3:00 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT TUE JUN 20 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

AS HAS BEEN THE TREND OVER THE PAST SEVERAL HOURS...CONVECTION HAS
BEEN TO OUR WSW.  NONE OF THE FORECAST MODELS HAVE A GOOD HANDLE ON
THIS...AND THE LACK OF ANY PRECIPITATION ACROSS NORTHERN AND EASTERN
WEST VIRGINIA.  AS A RESULT...HAVE USED PERSISTENCE MORE THAN
ANYTHING WITH RESPECT TO THE EXPECTED TRENDS AND POPS LATER THIS
MORNING.  THE WEAK COLD FRONT STILL RESIDES JUST TO THE WEST OF OUR
CWA...OR POSSIBLY JUST ACROSS PERRY AND MORGAN COUNTIES...DIFFICULT
TO FIND THIS MORNING GIVEN THE LACK OF A DISTINCT BOUNDARY.

HAVE GONE WITH A DRY FORECAST FOR TODAY...BUT WILL NEED TO WATCH
TRENDS CLOSELY AS SEVERAL MODELS DO INDICATE LIGHT PRECIPITATION
ACROSS THE EASTERN MOUNTAINS...AND SOUTHERN PORTIONS OF THE CWA AT
18Z.  THESE INCLUDE THE RUC AND WORKSTION ETA.  WITH NO REAL REPRISE
FROM THE WARM AND HUMID AIR TODAY...SO HAVE KEPT MID 80S TODAY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

HIGH PRESSURE ACROSS THE GREAT LAKES REGION AND OH VALLEY DRIFTS
EAST OVER PA AND NY BY WED 12Z. MEANWHILE...A WARM FRONT PUSHES
NORTHEAST ACROSS KY...OH...AND WV BRINGING A VERY UNSTABLE
ATMOSPHERE. NAM SHOWS CAPE VALUES > 2500 J/KG...LI NEAR
-8C...ALTHOUGH BL CONVERGENCE DOES NOT LOOK IMPRESSIVE. THE NORTHERN
HALF OF THE AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER ON WED.

MODELS SHOW A COUPLE OF LOW PRESSURE SYSTEMS DEVELOPING ACROSS THE
OH VALLEY AND THE CENTRAL PLAINS THU THRU MON. THESE LOWS WILL BE
CONNECTED BY A SLOW MOVING COLD FRONT WHICH WILL APPROACH THE AREA
FROM THE NORTHWEST LATE FRI AND SAT. SO...CHANCES OF PRECIP REMAINS
THRU EARLY MON.

&&

.PREV DISCUSSION...
 /ISSUED 110 AM EDT TUE JUN 20 2006/

AVIATION...

THE SECOND BATCH OF PRECIPITATION WILL MOVE ACROSS THE TAF SITES
FROM WEST TO EAST 06-12Z...WEAKENING FOR THE MOST PART.  THE
SOUTHERN HALF IS STILL FAIRLY STRONG...BUT LOOKS LIKE IT WILL HAVE A
TOUGH TIME EVEN REACHING OUR SOUTHERN TAF SITES.  WILL CONTINUE TO
KEEP AN EYE ON THE RADAR EARLY THIS MORNING...TRACKING THE
SHORTWAVE/COLD FRONT.

THERE ARE PLENTY OF BREAKS IN THE CLOUDS...LEADING TO AREAS OF
FOG...ESPECIALLY FOR THOSE AREAS THAT HAD RAIN EARLIER TODAY...AND
THE SITES OF CRW AND EKN THAT ARE PRONE TO FOG IN GENERAL.  IFR TO
EVEN LIFR FOG IS EXPECTED PRIOR TO DAY BREAK.  FOG WILL DISSIPATE
OVER THE LATE MORNING HOURS...WITH CUMULUS CLOUDS DEVELOPING LATE
TUESDAY MORNING AND EARLY TUESDAY AFTERNOON.  THE CHANCE OF SHOWER
AND THUNDERSTORM ACTIVITY IS LOW TOMORROW...WITH A WEAK FLOW IN
PLACE...AND A SMALL AREA OF HIGH PRESSURE CENTERED JUST TO OUR NORTH.

PREV DISCUSSION...
 /ISSUED 1059 PM EDT MON JUN 19 2006/

SHORT TERM /REST OF TONIGHT/...

CANCELED ALL CONVECTIVE WATCHES AS FIRST LINE OF THUNDERSTORMS HAS
OUT RUN WATCH AREA AND WILL BE OUT OF ENTIRE FORECAST AREA SHORTLY.
DID ADD ANOTHER AREA FOR SCATTERED ACTIVITY RIGHT UNDER SHORT WAVE
BACK OVER OH.  THIS OUGHT TO AFFECT WESTERNMOST COUNTIES BEFORE
FALLING APART AS SHORT WAVE ROLLS THROUGH.  ATMOSPHERE IS LIKELY TOO
WORKED OVER FOR THIS SECOND AREA TO BECOME SEVERE PARTICULARLY
DURING OVERNIGHT HOURS.

PREV DISCUSSION...
 /ISSUED 1215 PM EDT MON JUN 19 2006/

LONG TERM /FRIDAY THROUGH MONDAY/...

STILL APPEARS WET. HPC GUIDANCE ACCEPTED. LONG WAVE RIDGE SETTING
UP IN SOUTHWEST U.S...WITH TROF IN HUDSON BAY. SHORT WAVE
IMPULSES AT BASE OF WESTERLIES IN OUR CWA WITH TIMING ISSUES FOR
CONVECTION.

SHOULD START THE PERIOD HUMID WITH FRONTAL ZONE TO OUR NORTH.
SURFACE FRONTAL ZONE MAY GRADUALLY SLIDE SOUTH DURING THIS
PERIOD...WITH LESS CAPE AND INSTABILITY IN LATTER PERIODS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KF
LONG TERM...ARJ
Hazardous weather outlook, Jun 20, 3:00 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT TUE JUN 20 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-211000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
400 AM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS MAINLY ACROSS THE NORTHERN
HALF OF THE AREA ON WEDNESDAY AFTERNOON. STRONG THUNDERSTORMS COULD
DEVELOP AS A WARM FRONT PUSHES NORTHEAST ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 19, 10:43 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1143 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             SUTTON                  38.69N 80.70W
06/19/2006  E0.75            BRAXTON            WV   PUBLIC

            PENNY-SIZED HAIL.

&&

TRM

The radar

The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 09:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
June 20, 4:17 AM EST
Where
Carter County, Grayson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -82.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505105.